Getting
Started Guides

Step-by-step guides to help you get started with your new device

Find out more

Shop

For healthcare professionals
FoodMarble Health For use by physicians
  • 23 December 2022
  • Est. reading time: 2 minutes
  • How Antibiotics and Other Drugs Can Cause SIBO

  • SIBO has many possible causative factors, the overuse of medications being one of them. Opioids, antibiotics and proton pump inhibitors (PPIs) are among the medications that have been implicated as risk factors for SIBO.

  • Est. reading time: 2 minutes
  • How Antibiotics and Other Drugs Can Cause SIBO

  • SIBO has many possible causative factors, the overuse of medications being one of them. Opioids, antibiotics and proton pump inhibitors (PPIs) are among the medications that have been implicated as risk factors for SIBO.

Opioids

Opioids are some of the most commonly prescribed medications for pain worldwide. Unfortunately, they come with lots of unwanted side effects. In our intestine, we have a large number of opioid receptors (active sites for the drug to have its effect), allowing these drugs to have quite a large effect on how our gut works. This includes slowing down our digestion and causing constipation. As well as this, they can cause our gut microbiome to become imbalanced (dysbiosis), and promote inflammation in our gut. Slower digestion allows for bacteria to sit in the small intestine for longer, causing early fermentation of food, leading to gases building up. The inflammation and dysbiosis caused by opioids can cause further damage to the intestine, allowing for more bacteria to get into the gut and start wreaking havoc.

 

Antibiotics and  SIBO

Antibiotic use is also linked to SIBO. This can seem like an odd concept due to the fact that antibiotics are actually a first-line treatment for SIBO. However many broad-spectrum (non-specific) antibiotics, prescribed for a variety of infections, can end up killing many of the good bacteria in our gut. This allows for pathogenic, or bad bacteria, to take-over and really disrupt our microbiome, creating an environment for bacteria to thrive and multiply in the small intestine, resulting in SIBO.

 

Proton Pump Inhibitors

PPIs are popular medications for people suffering with acid reflux, stomach ulcers and conditions affecting stomach acid levels. PPIs have been a controversial topic in the world of gastroenterology as a SIBO-causing agent. Some studies suggest there is an association between PPI use and SIBO, whilst these results are not seen in other research. In any case, the overuse of these medications should be avoided. 

 

Medications are just one of the possible risk factors of SIBO. Other causes may include structural damage to the small bowel, altered motility, or ileocecal valve (the valve between the small and large intestine) dysfunction.

(Always consult your healthcare provider before starting or discontinuing medications).

Hannah Hilliard

Discover More

Search recipes, articles, stories:

×
Newsletter

SIGN UP FOR 10% OFF

Sign up for our monthly newsletter and get 10% off.

Cart
There are no products in the cart!
0